Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 178, NWS Memphis, TN

July 20, 2000Itawamba County, Lee County, Prentiss County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 20, 2000, 3:22 PM CDT for Itawamba County, Lee County, Prentiss County, Mississippi. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 3:22 PM CDT (20:22 UTC)
Expired
Jul 20, 2000, 3:45 PM CDT
In force
23 min
Issued by
NWS Memphis, TN
Area
Whole counties

Counties Itawamba County, MS, Lee County, MS, Prentiss County, MS

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:30 PM CDTThunderstorm WindFulton, MSSome large trees were blown down.
Jul 20, 3:41 PM CDTThunderstorm WindBooneville, MSSeveral large trees were knocked down.
Jul 20, 3:50 PM CDTHail 0.75Tupelo, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 12:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1974 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 202023
SVRMEM
MSC057-081-117-202045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI
  NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI
  SOUTHERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 345 PM CDT

* AT 315 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 7
  MILES NORTHWEST OF BLAIR...MOVING EAST AT 50 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 345 PM CDT INCLUDE...
  BALDWYN...GUNTOWN...
  PRATTS FRIENDSHIP...
  MARIETTA...
  SANDY SPRINGS...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:00 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 20, 3:00 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT THU JUL 20 2000

CHALLENGING FORECAST THIS PERIOD...AS AN UPPER LEVEL TROUGH SETS UP
OVER THE EASTERN US. STRONG/SEVERE LINE OF STORMS ASSOCIATED WITH
MCS MOVING THROUGH FA THIS AFTERNOON...LINE WAS ABLE TO SUSTAIN
ITSELF IN THE UNSTABLE AIR OVER THE AREA. SFC FRONT APPEARS TO BE
CUTTING THROUGH EXTREME SOUTHERN PORTION OF CWA AT PRESENT...THOUGH
HARD TO FIND ON MAP WITH ALL THE CONVECTIVE INFLUENCE.

FA WILL BE IN FAVORED AREA FOR STORM DEVELOPMENT THROUGH THE
FORECAST PERIOD AS A SERIES OF SHORTWAVES IS FORECAST TO MOVE
SOUTHEASTWARD AND GENERALLY ACROSS THE AREA DURING THE NEXT 48 HRS.
TIMING IS THE ALL-IMPORTANT FACTOR...BUT WITH CONFIDENCE IN MODELS
LOW...WILL SIMPLY INCLUDE SOME FORM OF POPS IN EVERY PERIOD...WITH
FIRST PERIOD POPS AND TEMPS DETERMINED BY RADAR TRENDS...THOUGH
THINK THAT MOST OF THE RAIN CHANCES FOR TONIGHT WILL BE LATE IN THE
PERIOD IN NW ZONES...SIMILAR TO THIS MORNING.

CONSENSUS SEEMS TO BE THAT ANOTHER MCS WILL FORM IN THE N/C PLAINS
TONIGHT...AND MOVE GENERALLY OVER THE SAME AREAS OVERNIGHT AND
DURING THE DAY TOMORROW. WITH THIS IN MIND...ALONG WITH VERY HIGH PW
VALUES AND LARGE INSTABILITY (INCLUDING -4 TO -8 LI ACROSS
CWA)...WILL GO WITH SOMEWHAT HIGHER POPS DURING THE DAY TOMORROW
AREAWIDE.

NOT A WHOLE LOT OF TIME FOR LOOKING AT EXTENDED...BUT QUICK LOOK
INDICATES CURRENT EXTENDED WITH RAIN ON SUNDAY AND DRIER CONDITIONS
EARLY NEXT WEEK STILL LOOKS GOOD. TEMPS TO BE BELOW NORMAL AS TROUGH
REMAINS OVER THE EASTERN US BUT STORM TRACK MOVES AWAY FROM AREA.

PRELIM DIGITS...(FIRST PERIOD MOST PRELIM)

MEM  0073/091/070/089  253
MKL  071/088/067/087  343
JBR  068/086/067/086  253
TUP  073/092/070/089  443

.MEM...NONE.

JE/23

In the hours before

Special weather statement, Jul 20, 10:15 AM CDT, 5 hours 7 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ019-048>053-088>091-202115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1015 AM CDT THU JUL 20 2000

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING NORTHEAST
AND EAST CENTRAL ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...
AND NORTH MISSISSIPPI.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST AND
EAST CENTRAL ARKANSAS...THE MISSOURI BOOTHEEL...THE SOUTHERN HALF OF
WEST TENNESSEE...AND ALL OF NORTH MISSISSIPPI THIS AFTERNOON AND
EVENING. THE THREAT IS SOUTHWEST OF A LINE THAT ROUGHLY RUNS FROM
KENNETT MISSOURI...TO JACKSON TENNESSEE...TO CORINTH MISSISSIPPI.

A COMPLEX OF THUNDERSTORMS CONTINUES TO MOVE ACROSS SOUTHERN
MISSOURI AND NORTHERN ARKANSAS. THESE STORMS WILL MOVE INTO THE MID
SOUTH DURING THE AFTERNOON HOURS. THE PRIMARY THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATER TODAY. MONITOR NOAA WEATHER
RADIO OR ANOTHER RELIABLE SOURCE FOR THE LATEST UPDATES AND
INFORMATION ON THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Jul 20, 11:47 AM CDT, 3 hours 35 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-202115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1147 AM CDT THU JUL 20 2000

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING NORTHEAST
AND EAST CENTRAL ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...
AND NORTH MISSISSIPPI.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING
WINDS...ACROSS MOST OF NORTHEAST AND EAST CENTRAL ARKANSAS...THE
MISSOURI BOOTHEEL...AND ALL OF WEST TENNESSEE AND NORTH
MISSISSIPPI...THROUGH LATE TODAY.

THE REMAINDER OF NORTHEAST ARKANSAS...GENERALLY NORTH AND WEST OF A
JONESBORO TO KENNETT LINE...HAS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THROUGH LATE TODAY.

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS
CONTINUES TO MOVE ACROSS SOUTHERN MISSOURI AND NORTHERN AND CENTRAL
ARKANSAS. THESE STORMS WILL CONTINUE TO MOVE INTO THE MID SOUTH
DURING THE AFTERNOON HOURS. THE PRIMARY THREAT FROM THESE STORMS WILL
BE STRONG DAMAGING WINDS.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSON
NEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATER TODAY. MONITOR NOAA WEATHER
RADIO OR ANOTHER RELIABLE SOURCE FOR THE LATEST UPDATES AND
INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:01 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall29 min
Jul 20, 2:31 PM CDTSevere Thunderstorm WarningMEGBenton, Tippah29 min
Jul 20, 2:59 PM CDTSevere Thunderstorm WarningMEGAlcorn, Tippah46 min
Jul 20, 3:35 PM CDTSevere Thunderstorm WarningMEGTishomingo25 min
Jul 20, 3:43 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee32 min
Jul 20, 4:11 PM CDTSevere Thunderstorm WarningMEGMonroe34 min
Jul 20, 4:16 PM CDTSevere Thunderstorm WarningMEGItawamba19 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.